Alert archive / Arkansas / Flash Flood Warnings in 2004

Flash Flood Warning 28, NWS Little Rock, AR

April 23, 2004Boone County, Marion County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Apr 23, 2004, 10:11 AM CDT for Boone County, Marion County, Arkansas. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2004, 10:11 AM CDT (15:11 UTC)
Expired
Apr 23, 2004, 12:10 PM CDT
In force
119 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

Counties Boone County, AR, Marion County, AR

The radar

The Springfield radar (KSGF), 112 km from the middle of the area, began a volume at 15:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 3.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 231515
FFWLIT
ARC009-089-231710-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1011 AM CDT FRI APR 23 2004

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOONE COUNTY IN NORTH CENTRAL ARKANSAS
  MARION COUNTY IN NORTH CENTRAL ARKANSAS

* UNTIL 1210 PM CDT

* DOPPLER RADAR INDICATED AS MUCH AS AN INCH AND A HALF OF RAIN HAS 
  FALLEN OVER BOONE AND MARION COUNTIES THIS MORNING. THIS RAIN HAS 
  FALLEN ON ALREADY SATURATED GROUND. THIS AND ANY ADDITIONAL 
  RAINFALL WILL LEAD TO RUN OFF PROBLEMS AND FLASH FLOODING.

&&

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH
MAY BE TO GREAT FOR SAFE PASSAGE. IT ONLY TAKES ABOUT TWO FEET OF
MOVING WATER TO CARRY A VEHICLE DOWNSTREAM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3647 9257 3610 9255 3615 9326 3647 9325

$$

56

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Apr 23, 4:00 AM CDT, 6 hours 11 minutes earlier.

Area forecast discussion, Apr 23, 4:00 AM CDT, 6 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
400 AM CDT FRI APR 23 2004

.SHORT TERM...TODAY THROUGH SUNDAY
LITTLE CHANGE IN THE WEATHER PATTERN TODAY INTO SATURDAY. FRONT WILL REMAIN
NEARLY STATIONARY ACROSS NORTHERN ARKANSAS WHILE A FEW WEAK SHORT WAVES
MOVE THROUGH THE AREA. AREA OF RAIN AND THUNDERSTORMS ACROSS NORTHERN
ARKANSAS THIS MORNING WILL LIKELY CONTINUE INTO THE MORNING WITH
LOCALLY HEAVY RAIN. THAT SHOULD DIMINISH DURING THE MORNING BUT EXPECT
NEW THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND MOVE INTO THE STATE
WITH THE NORTH MOST FAVORED. WOULD EXPECT THE MOST CONCENTRATED
THUNDERSTORM ACTIVITY AGAIN DURING THE NIGHT WITH SOME SEVERE STORMS
MAINLY LATE IN THE AFTERNOON AND EARLY TONIGHT THEN EVOLVING INTO
HEAVY RAINS AGAIN LATER TONIGHT. DO NOT EXPECT AS MUCH THUNDERSTORM
ACTIVITY IN CENTRAL AND SOUTHERN SECTIONS TO THE SOUTH OF THE FRONT.
WENT WITH CHANCE POPS IN THOSE AREAS AND LIKELY TO CATEGORICAL IN
THE NORTH. WITH THAT AREA HAVING RECEIVED A LOT OF RAIN OVER THE
PAST COUPLE OF DAYS WITH SOME FLASH FLOODING ALREADY...EXTENDED
THE FLASH FLOOD WATCH THROUGH TONIGHT BUT EXCLUDED
SALINE...PULASKI...LONOKE...PRAIRIE...AND MONROE COUNTIES WHO
MISSED OUT ON THE RAIN OVERNIGHT AND DO NOT HAVE BIG CHANCES OF
ADDITIONAL RAIN TODAY AND TONIGHT. WENT CLOSE TO PERSISTENCE ON
TEMP FORECASTS. THE MAIN UPPER LOW WILL START TO COME OUT SATURDAY
AND WILL MOVE OUT FASTER BY SUNDAY WHICH SHOULD DRIVE A COLD
FRONT ACROSS THE AREA AND FINALLY MOVE ALL THE HEAVY RAINS AND
SEVERE WEATHER OUT. WILL CONTINUE HIGHEST POPS IN THE NORTH THROUGH
SATURDAY THEN HAVE HIGH POPS ACROSS THE ENTIRE AREA SATURDAY NIGHT
INTO SUNDAY AS THE FRONT MOVES THROUGH WITH POPS DECREASING FROM
THE WEST BY SUNDAY AFTERNOON. WENT CLOSE TO MAV TEMPS FOR SATURDAY
NIGHT AND SUNDAY.
&&

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY
GFSLR SHOWS A WEAK REINFORCEMENT OF THE COOL AIR TO TAKE PLACE
MONDAY NIGHT INTO TUESDAY MORNING. THIS FEATURE HAS SLOWED DOWN IN
COMPARISON TO PREVIOUS FORECAST...SO ADJUSTED ITS PASSAGE
ACCORDINGLY. LEFT THE FORECAST DRY SINCE MOISTURE WILL BE LIMITED
WITH THE SURFACE FEATURE. TEMPERATURES WERE IN THE BALL PARK ALREADY.
ADJUSTED WINDS TO FOLLOW THE WEAK FRONT MONDAY NIGHT.
&&

.PRELIMINARY POINT TEMPS/POPS...
LITTLE ROCK AR    80  65  76  61 /  40  50  60  70
HARRISON AR       69  58  68  54 /  70  80  80  80
HOT SPRINGS AR    79  65  74  60 /  30  50  60  70
PINE BLUFF AR     82  65  79  62 /  30  40  50  70
MOUNTAIN HOME AR  71  57  69  55 /  70  80  80  80
MONTICELLO AR     83  66  81  62 /  30  40  40  60
SEARCY AR         79  63  76  61 /  50  60  60  70
MOUNT IDA AR      78  65  73  58 /  30  60  60  70
RUSSELLVILLE AR   76  63  71  57 /  50  60  70  70
&&

.LZK WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING UNTIL
600 AM CDT SATURDAY FOR ZONES ARZ003>007...ARZ012>016...ARZ021>025...
ARZ030>034...ARZ037>039.
&&

29/32
Hazardous weather outlook, Apr 23, 5:00 AM CDT, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT FRI APR 23 2004

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-231000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT FRI APR 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF WEST
CENTRAL AND CENTRAL ARKANSAS TODAY. ALSO...THERE IS A RISK OF FLASH
FLOODING OVER MUCH OF CENTRAL AND NORTHERN ARKANSAS THROUGH TONIGHT.

A NEARLY STATIONARY FRONT WILL LINGER OVER THE AREA...KEEPING
UNSTABLE CONDITIONS IN ARKANSAS. ALSO...THE PRESENCE OF THE FRONT
WILL CONTRIBUTE TO THE FLASH FLOODING POTENTIAL...SO A FLASH FLOOD
WATCH WILL EXIST TODAY THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL SECTIONS OF
THE STATE SATURDAY INTO SATURDAY NIGHT. THE WEATHER PATTERN WILL
CHANGE SLOWLY THROUGH SUNDAY. DRY AND QUIET WEATHER WILL RETURN TO
THE FORECAST MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT OVER THE WEST
CENTRAL AND CENTRAL SECTIONS OF THE STATE TODAY.

32

In the hours before

Local storm report, Apr 23, 8:15 AM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
815 AM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0650 AM     HAIL             3 S BATESVILLE          35.72N 91.62W
04/23/2004  0.75 INCH        INDEPENDENCE       AR   TRAINED SPOTTER

&&

29
Local storm report, Apr 23, 8:18 AM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
818 AM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLASH FLOOD      JASPER                  36.01N 93.19W
04/23/2004                   NEWTON             AR   COUNTY OFFICIAL

            LOW WATER CROSSINGS FLOODED IN THE COUNTY.

&&

29

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 9:19 PM CDTSevere Thunderstorm WarningLZKPope41 min
Apr 22, 9:56 PM CDTSevere Thunderstorm WarningLZKJohnson39 min
Apr 22, 10:06 PM CDTSevere Thunderstorm WarningLZKPope14 min
Apr 22, 10:08 PM CDTSevere Thunderstorm WarningLZKNewton52 min
Apr 22, 10:12 PM CDTSevere Thunderstorm WarningLZKIzard58 min
Apr 22, 10:25 PM CDTTornado WarningLZKJohnson40 min
Apr 22, 10:42 PM CDTSevere Thunderstorm WarningLZKBaxter43 min
Apr 22, 10:47 PM CDTSevere Thunderstorm WarningLZKMarion58 min
Apr 22, 10:50 PM CDTSevere Thunderstorm WarningLZKSharp60 min
Apr 22, 10:59 PM CDTFlash Flood WarningLZKBoone3 hr
Apr 22, 11:01 PM CDTSevere Thunderstorm WarningLZKSearcy49 min
Apr 22, 11:06 PM CDTTornado WarningLZKJohnson34 min
Apr 22, 11:15 PM CDTFlash Flood WarningLZKBaxter, Johnson, Marion, Newton3 hr
Apr 22, 11:27 PM CDTSevere Thunderstorm WarningLZKPope43 min
Apr 22, 11:31 PM CDTFlash Flood WarningLZKFulton3 hr
Apr 22, 11:46 PM CDTSevere Thunderstorm WarningLZKVan Buren44 min
Apr 22, 11:51 PM CDTSevere Thunderstorm WarningLZKSearcy39 min
Apr 23, 12:10 AM CDTSevere Thunderstorm WarningLZKStone50 min
Apr 23, 12:17 AM CDTFlash Flood WarningLZKPope, Searcy3 hr
Apr 23, 12:33 AM CDTSevere Thunderstorm WarningLZKVan Buren42 min
Apr 23, 12:36 AM CDTFlash Flood WarningLZKIzard, Sharp3 hr
Apr 23, 12:37 AM CDTSevere Thunderstorm WarningLZKIzard38 min
Apr 23, 1:17 AM CDTSevere Thunderstorm WarningLZKVan Buren43 min
Apr 23, 1:27 AM CDTTornado WarningLZKVan Buren33 min
Apr 23, 4:05 AM CDTFlash Flood WarningLZKBoone, Marion, Newton3 hr
Apr 23, 4:34 AM CDTSevere Thunderstorm WarningLZKNewton, Searcy61 min
Apr 23, 4:44 AM CDTFlash Flood WarningLZKJohnson3 hr
Apr 23, 5:27 AM CDTFlash Flood WarningLZKBaxter, Marion, Searcy3 hr
Apr 23, 5:33 AM CDTSevere Thunderstorm WarningLZKStone47 min
Apr 23, 6:05 AM CDTFlash Flood WarningLZKPope2 hr
Apr 23, 6:45 AM CDTSevere Thunderstorm WarningLZKIndependence30 min
Apr 23, 7:02 AM CDTFlash Flood WarningLZKNewton118 min
Apr 23, 1:35 PM CDTFlash Flood WarningLZKBaxter2 hr
Apr 23, 4:46 PM CDTFlash Flood WarningLZKIzard, Stone3 hr
Apr 23, 6:23 PM CDTFlash Flood WarningLZKIndependence3 hr
Apr 23, 6:32 PM CDTFlash Flood WarningLZKJackson3 hr

Nearby

Flash Flood Warnings in Arkansas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.